New York, 2018

Flash Flood in New York, August 3, 2018

August 3, 2018 · NWS BGM · 1 event in 1 county or zone

Deep tropical-like air surging into NY interacted with areas of weak low pressure, causing several rounds of heavy rain producing thunderstorms throughout the day. Repeating storms over certain locations led to rapid onset flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Deep tropical-like air surging into NY interacted with areas of weak low pressure, causing several rounds of heavy rain producing thunderstorms throughout the day. Repeating storms over certain locations led to rapid onset flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 3, 6:40 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 3, 6:40 PM EST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
740 PM EDT Fri Aug 3 2018

.SYNOPSIS...
A trough of low pressure will move through the region tonight
and early Saturday with more showers and storms. High pressure
will then build into the region for the remainder of the weekend
resulting in drier weather. Another cold front will move toward
the region by the middle of next week leading to the next chance
for showers and storms.

&&

.NEAR TERM /THROUGH SATURDAY/...
Water vapor channels show an upper level low moving up the east
coast off the Middle Atlantic Coast. Meanwhile an upper level
wave will move into the Great Lakes region into tonight. The
combination of these two upper level features will lead to
increased upper confluence and intensify an upper level jet
streak over southern Quebec into this evening. This will
enhance upper divergence and lifting over NY and PA. The coarser
resolution models still hang on to the idea of a band of heavy
rain across the central portion of the WFO BGM forecast area.
The NAM12 is most aggressive with a stripe of around 4 inches+
from about UCA-BGM and Towanda. The GFS/EURO and CMC have a
similar idea but amounts are up to 2 inches. The CAM models
emphasis more convection especially south and east and don't
have such a "neat" linear pattern as one would expect. Based on
the upper dynamics, lack of instability west and north of the
Catskills and Poconos we think there will be a band of heavier
rain but the NAM likely is overdone so we have 2-3" of rain
total for this event which is an additional 1-2" into the night
mainly east and south of a UCA-ELM line. Additionally, given the
propensity for more convection in our south and eastern areas we
think the band of heavier rain will be a little farther south
and east than what the NAM12 advertises. This is also where we
have a flash flood watch which looks on track as locally heavier
rain will be possible until late tonight. I wouldn't be
surprised to see localized 4+ inch amounts.

After this upper level wave passes by overnight up the coast,
the Great Lakes wave moves east reaching NY and Pa by Saturday
Morning. The NAM12 develops a meso-low over northeast Pa which
looks suspect so will drop POPs some from previous forecast for
later tonight more in line with other offices.

Then for Saturday, upper level trough overhead with still a
fairly moisture boundary layer and heating will lead to
isolated showers and maybe a few storms. So added isolated POPs
for Saturday.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
Ridging surface and aloft will bring dry weather to the area in
the short term. Rising heights and low level dry air will allow
sun to push temps into the upper 80s in many places, with a few
places in the lower elevations hitting the lower 90s.

Upper ridge begins to break down late in the day Monday,
especially over the western zones. This will bring the
possibility of isolated thunderstorms over the Finger Lakes in
the afternoon, but coverage will be very limited.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
A broad but shallow long wave trough over the Great Lakes slowly
migrates east in the long term, bringing a chance of showers
and thunderstorms through the period. The best chance will be
late on Wednesday into Thursday as short waves comes by dragging
a surface cold front. Showers and thunderstorms are likely with
this system as it moves through. Behind the system, upper
trofiness will keep a chance of showers into Thursday with the
instability.

Temperatures will be quite seasonable under the upper trough,
with highs in the upper 70s to lower 80s for highs during the
midweek.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...

Deep southerly flow is keeping moisture in the area along with
scattered showers, For the evening and overnight, patchy MVFR
conditions are likely at BGM and AVP with the showers, and some
late night MVFR ceilings possible with the abundant moisture.
Drier air moving on Saturday will raise the ceilings at all
stations to VFR in the morning, and continue through the end of
the period. A weak gradient will keep the surface winds light.

Outlook...

Saturday afternoon through Monday... Mainly VFR, but fog
possible early Sunday and Monday mornings.

Tuesday and Wednesday...Restrictions possible in scattered
showers and storms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through Saturday morning for PAZ038>040-043-
     044-047-048-072.
NY...Flash Flood Watch through Saturday morning for NYZ024-045-046-
     055>057-062.

&&

SYNOPSIS...DJN
NEAR TERM...DJN
SHORT TERM...DGM
LONG TERM...DGM
AVIATION...DGM
Hazardous weather outlook, Aug 3, 2:02 PM EST, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
302 PM EDT Fri Aug 3 2018

NYZ024-045-046-055-056-PAZ038-039-043-041915-
Chemung-Chenango-Otsego-Tioga-Broome-Bradford-Susquehanna-Wyoming-
302 PM EDT Fri Aug 3 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

NYZ009-015>018-022-023-025-036-037-044-041915-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Tompkins-Madison-Southern Oneida-Cortland-
302 PM EDT Fri Aug 3 2018

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

Multiple rounds of showers and thunderstorms are expected through
tonight. Locally heavy rainfall and isolated flooding of smaller
streams, creeks and poor drainage areas will be possible. Areas that
have already had heavy rainfall in the past week will be more
vulnerable. A few of the storms may produce gusty winds as well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

NYZ057-062-PAZ040-044-047-048-072-041915-
Delaware-Sullivan-Northern Wayne-Lackawanna-Luzerne-Pike-
Southern Wayne-
302 PM EDT Fri Aug 3 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Scattered strong to severe thunderstorms this evening may contain
gusty winds and hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

DJN

In the hours before

Local storm report, Aug 3, 4:04 PM EST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
504 PM EDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HEAVY RAIN       CLARKS SUMMIT           41.49N  75.71W
08/03/2018  M0.77 INCH       LACKAWANNA         PA   SOCIAL MEDIA

            RAINFALL LAST 22 MINUTES

&&

BJG
Local storm report, Aug 3, 4:19 PM EST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
519 PM EDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     TSTM WND DMG     1 SE CALLICOON CENTER   41.83N  74.93W
08/03/2018                   SULLIVAN           NY   911 CALL CENTER

            TREES DOWN ON WIRES ON CALLICOON CENTER ROAD NEAR
            SANDER ROAD.

&&

BJG
Local storm report, Aug 3, 5:16 PM EST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
616 PM EDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     FLOOD            3 S LE RAYSVILLE        41.79N  76.18W
08/03/2018                   BRADFORD           PA   911 CALL CENTER

            WATER ACROSS ROADWAY.

&&

BJG
Local storm report, Aug 3, 5:51 PM EST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
651 PM EDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     FLOOD            CHILDS                  41.56N  75.52W
08/03/2018                   LACKAWANNA         PA   911 CALL CENTER

            BACKYARD FLOODING THREATENING TO ENTER BASEMENT AT
            RESIDENCE ON LOWER POWEDERLY STREET.

&&

JAB
Local storm report, Aug 3, 5:55 PM EST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
655 PM EDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     FLOOD            1 ESE NORTH BRANCH      41.80N  75.00W
08/03/2018                   SULLIVAN           NY   911 CALL CENTER

            WATER ACROSS ROADWAY NEAR N BRANCH CALLICOON CENTER
            RD./POLEY RD.

&&

BJG
Local storm report, Aug 3, 7:25 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
825 PM EDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     HEAVY RAIN       2 NE JACKSON            41.85N  75.57W
08/03/2018  M3.01 INCH       SUSQUEHANNA        PA   TRAINED SPOTTER

            RAINFALL SINCE MIDNIGHT

&&

BJG

The radar

The Albany radar (KENX), 92 km away, was scanning. The volume nearest the first event began at 01:15 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sullivan

When
August 3, 8:13 PM EST to 11:30 PM EST
Where
Sullivan County, Grahamsville to 0.98 mi S of Grahamsville
Cause
Heavy Rain
Property damage
$10,000
Reported by
State Official
Coordinates
41.850, -74.570

Flash flooding was surging water across a road and into the basement of a house near Main Street and River Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782237.